Hail, Johnston
- When
- April 4, 11:09 PM CST
- Where
- Johnston County, 0.5 mi N of Tishomingo
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.237, -96.680
Thunderstorms developed ahead of adry line over parts of central Oklahoma, and eventually built into southeast Oklahoma. Some of the thunderstorms became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed ahead of adry line over parts of central Oklahoma, and eventually built into southeast Oklahoma. Some of the thunderstorms became severe with large hail. Much of the hail fell in Johnston county, although parts of Hughes county also reported hail. No damage was reported with the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 10:56 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1156 PM CDT SAT APR 4 2009 .UPDATE... QUICK UPDATE TO INCREASE POPS IN SE OK NOW THAT THUNDERSTORMS HAVE DEVELOPED. TAYLOR && .PREV DISCUSSION... /ISSUED 934 PM CDT SAT APR 4 2009/ UPDATE... WE COMPARED SOME OF THE LATEST MODEL DATA WITH THE CURRENT POSITION OF THE COLD FRONT...AND SOME SLIGHT CHANGES WERE MADE TO THE WIND SPEED AND DIRECTION FORECASTS FOR TONIGHT. HOURLY TEMPERATURE GRIDS WERE UPDATED TO MORE ACCURATELY REFLECT FROPA DURING THE NEXT SEVERAL HOURS. ALSO...PRECIP CHANCES WERE EXTENDED UNTIL THE COLD FRONT EXITS THE CWA AT AROUND 09Z. MOISTURE IS ON THE MODEST SIDE...BUT THE POSSIBILITY EXISTS FOR SOME ISOLATED THUNDERSTORMS IN OUR SOUTHEAST COUNTIES AS THE FRONT MOVES THROUGH. SHORT TERM MODELS HAVE CAUGHT ON TO THIS AS WELL. TAYLOR PREV DISCUSSION... /ISSUED 620 PM CDT SAT APR 4 2009/ AVIATION... STRONG SURFACE LOW WILL CONTINUE TO MOVE EWD ACROSS KANSAS THIS EVENING. DRYLINE HAS PUSHED EAST OF TAF SITES ENDING ANY THREAT OF TSTMS AND COLD FRONT WHICH PUSHED INTO NW OK THIS AFTN WILL CONTINUE SEWD THROUGH THE AREA TONIGHT. EXPECT FRONT TO CLEAR SRN TAF SITES BY 06Z. MVFR CIGS EXPECTED TO MOVE INTO NRN AND EVEN CNTRL OK LATER TONIGHT AS CLOUDS WRAP AROUND BACK SIDE OF THE LOW. CIGS WILL LIKELY CONTINUE FOR MUCH OF THE DAY SUNDAY AT PNC AND PSBLY OKC. PREV DISCUSSION... /ISSUED 321 PM CDT SAT APR 4 2009 DISCUSSION... DEEP SURFACE AND UPPER LEVEL LOW OVER NORTHWEST KANSAS WILL MOVE EAST ACROSS KANSAS AND MISSOURI TONIGHT. VERY WARM TEMPERATURES OVER WESTERN OKLAHOMA HAS RESULTED IN DEEP MIXING TO NEAR 700 MB WHERE WINDS WERE ESTIMATED TO BE NEAR 60 KTS. THIS FACTOR... COMBINED WITH A TIGHTER SURFACE PRESSURE GRADIENT ACROSS NORTHERN OKLAHOMA... HAS RESULTED IN WIND GUSTS 50 TO 60 MPH OVER PARTS OF NORTHWEST OKLAHOMA. WE EXPECT TO SEE THE EXCESSIVE WIND SPEEDS SUBSIDE SOMEWHAT LATER THIS AFTERNOON. A COLD FRONT MOVING INTO THE FAR NORTHWEST BODY OF OKLAHOMA THIS AFTERNOON... WILL TRACK ACROSS THE REMAINDER OF THE AREA BY LATE TONIGHT. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT... AND WHILE SPEEDS WILL REMAIN BRISK... THE GUSTS WILL BE MUCH LESS... AVERAGING CLOSER TO 30-35 MPH. MEANWHILE... WILL LEAVE IN SOME LOW POPS ACROSS THE SOUTHEAST PART OF THE CWA FOR THIS EVENING. SOME DEWPOINT RECOVERY HAS OCCURRED IN THESE AREAS DURING THE AFTERNOON... AND MAY SEE SUFFICIENT INSTABILITY FOR A FEW STORMS TO DEVELOP ALONG/AHEAD OF THE DRYLINE/COLD FRONT. COOLER TEMPERATURES IN STORE FOR SUNDAY AS BRISK NORTH WINDS CONTINUE BEHIND THE FRONT. MODEL GUIDANCE IS GENERATING SOME LOW POPS ACROSS NORTHERN OKLAHOMA ON SUNDAY AS ANOTHER SPEED MAX ROTATES THROUGH THE BASE OF THE UPPER TROUGH. HOWEVER... WILL OPT TO KEEP THE FORECAST DRY AS VERTICAL MOISTURE AND STABILITY PROFILES ARE LESS THAN OPTIMAL. EVEN THOUGH THE NAM MOISTENS UP THE LAYER BETWEEN 800-900 MB IN THE MORNING... THIS MOISTURE REMAINS CAPPED BEFORE THINNING OUT DURING THE AFTERNOON. NEAR FREEZING TEMPERATURES ARE EXPECTED TO REACH CENTRAL OKLAHOMA SUNDAY NIGHT... WITH LOWER VALUES TO THE WEST AND NORTH. IT CURRENTLY APPEARS THAT THE WINDS SUNDAY NIGHT WILL HOLD TEMPERATURES A LITTLE HIGHER THAN MIGHT OTHERWISE OCCUR BY DISRUPTING THE FORMATION OF A STRONG SURFACE INVERSION. COLDER TEMPERATURES ARE EXPECTED FOR MONDAY NIGHT AS THE SURFACE RIDGE AXIS WILL BE OVER THE AREA BY THAT TIME. IN THE LONGER TERM... DRY AND COOLER WEATHER IS EXPECTED THROUGH THE FIRST PART OF NEXT WEEK... WITH THE NEXT CHANCE FOR PRECIPITATION OCCURRING LATE WEDNESDAY AND AGAIN NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 38 55 32 51 / 0 10 0 0 HOBART OK 37 50 29 52 / 0 0 0 0 WICHITA FALLS TX 40 60 33 58 / 0 0 0 0 GAGE OK 32 45 25 49 / 0 10 0 0 PONCA CITY OK 38 47 25 49 / 10 20 10 0 DURANT OK 46 56 33 54 / 30 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/24
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1144 PM CDT SAT APR 4 2009
OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 PM CDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED ALONG A DRYLINE TONIGHT FROM SOUTH
CENTRAL INTO EAST CENTRAL OKLAHOMA.
DISCUSSION...
LIMITED MOISTURE HAS RETURNED EAST OF A DRYLINE LOCATED FROM
SEMINOLE TO ARDMORE. A DRYLINE WILL PROVIDE ENOUGH LIFT TO MAINTAIN
THUNDERSTORMS FOR A FEW HOURS TONIGHT. ANY THUNDERSTORMS WOULD OCCUR
NEAR AND EAST OF A LINE FROM SEMINOLE...ADA...AND ARDMORE. SMALL
HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN IMPACTS...THOUGH AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG NORTHWEST WINDS WILL OCCUR BEHIND A COLD FRONT AS IT MOVES
ACROSS OKLAHOMA AND NORTH TEXAS OVER THE NEXT SEVERAL HOURS. PERSONS
INVOLVED IN WILDFIRE CONTAINMENT EFFORTS SHOULD STAY INFORMED
REGARDING THE TIMING OF THE WIND SHIFT AT THEIR PARTICULAR LOCATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF OKLAHOMA
AGAIN LATE NEXT WEEK AS A STORM SYSTEM MOVES ACROSS THE REGION.
OTHER HAZARDOUS WEATHER...
COLD WEATHER AND BREEZY CONDITIONS COULD LEAD TO WIND CHILLS IN THE
TEENS ACROSS MUCH OF OKLAHOMA SUNDAY NIGHT INTO MONDAY MORNING...
WITH WIND CHILL VALUES IN THE 20S ACROSS THE REST OF THE AREA. THE
COLD TEMPERATURES WILL CONTINUE MONDAY AND TUESDAY...BRINGING A
LATE-SEASON FREEZE TO MUCH OF OKLAHOMA AND POSSIBLY WESTERN NORTH
TEXAS. PORTIONS OF NORTHERN... WESTERN... AND CENTRAL OKLAHOMA COULD
EXPERIENCE A HARD FREEZE BOTH MONDAY AND TUESDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 7
AM SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1138 PM CDT SAT APR 4 2009 OKZ031-032-042-050500- SEMINOLE OK-HUGHES OK-PONTOTOC OK- 1138 PM CDT SAT APR 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...PONTOTOC AND SEMINOLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF DUSTIN TO 4 MILES NORTHWEST OF ROFF AT 1139 PM CDT...MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HUGHES...PONTOTOC AND SEMINOLE COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1152 PM CDT SAT APR 4 2009 OKZ032-050515- HUGHES OK- 1152 PM CDT SAT APR 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF SPAULDING AT 1152 PM CDT...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1153 PM CDT SAT APR 4 2009 OKZ047-050515- JOHNSTON OK- 1153 PM CDT SAT APR 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF MANNSVILLE AT 1154 PM CDT...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN JOHNSTON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The Norman radar (KTLX), 134 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
4 hail. Local standard time, as filed.
The time was derived from radar data and public account.
The time of the event was derived from radar and spotter account.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154402, 154403, 154404, 154405.